Alert archive / New Mexico / High Wind Watches in 2021
High Wind Watch 1, NWS El Paso, TX
NWS El Paso, TX issued this high wind watch at Jan 28, 2021, 2:51 PM MST for Otero County, New Mexico. It took effect at Jan 29, 2021, 11:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 28, 2021, 2:51 PM MST (21:51 UTC)
- In effect from
- Jan 29, 2021, 11:00 PM MST
- Expired
- Jan 29, 2021, 4:55 AM MST
- In force
- Issued by
- NWS El Paso, TX
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2792 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982 WWUS74 KEPZ 282151 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso TX/ Santa Teresa NM 251 PM MST Thu Jan 28 2021 NMZ414>416-290600- /O.NEW.KEPZ.HW.A.0001.210130T0600Z-210130T1800Z/ West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Mescalero, Timberon, Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 251 PM MST Thu Jan 28 2021 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... * WHAT...West winds 35 to 45 mph with gusts up to 55 mph possible. * WHERE...The Sacramento Mountains of southcentral New Mexico. * WHEN...From Friday evening through Saturday morning. * ADDITIONAL DETAILS...The strongest winds will occur during the nighttime hours of Friday night into Saturday morning. Windy conditions will make hazardous along mountain roads. Loose objects may be blown around or damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
2 follow-up statements
178 WWUS74 KEPZ 290546 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso TX/ Santa Teresa NM 1046 PM MST Thu Jan 28 2021 NMZ414>416-291415- /O.CON.KEPZ.HW.A.0001.210130T0600Z-210130T1800Z/ West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Mescalero, Timberon, Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 1046 PM MST Thu Jan 28 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... * WHAT...West winds 35 to 45 mph with gusts up to 55 mph possible. * WHERE...The Sacramento mountains of South Central New Mexico. * WHEN...From Friday evening through Saturday morning. * ADDITIONAL DETAILS...The strongest winds will occur during the nighttime hours of Friday night into Saturday morning. Windy conditions will make hazardous along mountain roads. Loose objects may be blown around or damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Bird
831 WWUS74 KEPZ 291155 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso TX/ Santa Teresa NM 455 AM MST Fri Jan 29 2021 NMZ414>416-292200- /O.UPG.KEPZ.HW.A.0001.210130T0600Z-210130T1800Z/ /O.NEW.KEPZ.HW.W.0001.210130T0500Z-210130T1500Z/ West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Mescalero, Timberon, Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 455 AM MST Fri Jan 29 2021 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM MST SATURDAY... * WHAT...West winds 35 to 45 mph with gusts of 50 to 60 mph expected. * WHERE...Over most of the Sacramento Mountains. Highest gusts mainly over exposed terrain above 8000 ft. * WHEN...From 10 PM this evening to 8 AM MST Saturday. * ADDITIONAL DETAILS...Some light snow could fall after midnight, causing blowing snow and lower visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ401>408-292200- /O.NEW.KEPZ.WI.Y.0003.210129T2200Z-210130T1000Z/ Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills- Including the cities of Cliff, Buckhorn, Gila Hot Springs, Mule Creek, Silver City, Lake Roberts, Kingston, Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, Cloverdale, Deming, Columbus, Hillsboro, and Winston 455 AM MST Fri Jan 29 2021 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM MST SATURDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Most of the area west of the Rio Grande Valley. * WHEN...From 3 PM this afternoon to 3 AM MST Saturday. * ADDITIONAL DETAILS...Strong winds could produce some blowing dust and lower visibilities, especially from Deming west along I-10. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ409>413-417-TXZ418>424-292200- /O.NEW.KEPZ.WI.Y.0003.210130T0500Z-210130T1500Z/ Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin-Otero Mesa-Western El Paso County- Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- Including the cities of Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, Tularosa, White Sands Monument, Chaparral, Orogrande, White Sands Range Headquarters, Crow Flats, Downtown El Paso, West El Paso, Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, Sierra Blanca, Fabens, Fort Hancock, Tornillo, and Indian Hot Springs 455 AM MST Fri Jan 29 2021 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM MST SATURDAY... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Most of the lowlands from the Rio Grande Valley east. * WHEN...From 10 PM this evening to 8 AM MST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hefner
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this high wind watch went out at Jan 28, 2:50 PM MST, 1 minute earlier.
Area forecast discussion, Jan 28, 2:50 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
250 PM MST Thu Jan 28 2021
.SYNOPSIS...
Our warming trend will continue on Friday as high temperatures
Friday afternoon will be around 10 degrees warmer than we saw on
Thursday. For Friday night, we will see some strong winds move
across the region with a chance for some light mountain snow
showers. Then we will be a little cooler for the weekend. We will
be warmer and continued dry for the first part of next week, then
another chance for rain with mountain snow and possibly some winds
will arrive for the middle of next week.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
A weak shortwave trough passing through keeps mid to high level
clouds in the area. This will keep relatively cool afternoon
temperatures. The cloud coverage is expected to extend into the
overnight hours, and as such morning low temperatures will be
warmer than last night.
Tomorrow, a Pacific storm system approaches the area. It will pull
more subtropical moisture aloft keeping mid to high level clouds in
the forecast. In the meantime, a lee cyclone forms over southeastern
Colorado which strengthens the surface winds, and shifts them to the
southwest in the Borderland. Thus, we are expecting to have good
dynamics for gusty winds during the afternoon hours as well, due to
a jet streak that is going to be right over us too. The strongest
winds are expected to be in the highest elevations of the Sacramento
Mountains and the NM Bootheel during this period. Wind speeds
between 20 to 30 mph will be possible in both areas. Otherwise,
speeds should be between 10 to 20 mph. This system also brings
chances for precipitation, but it appears that it will be in the
evening hours. Not much is expected in the afternoon. The long term
portion of the forecast will further explains the hazards that we
are expecting for Friday night and Saturday, as we are expecting
strong gusty winds and precipitation.
&&
.LONG TERM...
Picking up where the short term forecast left off. As the upper
level trough swings across southern New Mexico it will bring with
it some strong winds aloft. At the same time we will have a decent
lee side surface trough develop over southwest Kansas. Now
usually we don't get much wind when a trough swings through in the
wee hours of the morning. But this trough has a lot of things
working for it; the strong winds aloft, a decent lee side trough
and a cold front. The front may be the key, as it will help our
surface pressure gradient from becoming decoupled from the winds
aloft. Many times at night our surface winds will decouple from
the winds aloft so that the winds at the surface will be light
while a few thousand feet up the winds could really be blowing.
But I think with the cold front coming along with the winds, this
will help keep things mixed up and allow some of the winds aloft
to work down toward the surface. I have already issued a high wind
watch (winds of 35 to 45 mph) for the Sacramento Mountains and we
will need some wind advisories (winds of 25 to 35) for some of
the lowland zones. In addition to the winds the upper level trough
will bring a chance for mountain snows. This system is a fast
one, so the window for snow will not stay open long. Also the
system doesn't have much moisture to work with. We will see a
couple of inches of snow in the Gila Region above 6,000 feet and
maybe an inch or two of snow in the Sacramento Mountains. We could
also see some light rain in the lowlands north and west of Las
Cruces but it won't amount to much.
By Saturday morning, the upper level trough will already be well
to our east, so we will quickly see the winds taper off during the
AM hours on Saturday. The cold front will usher in some cooler air
so that our highs on Saturday will be around 10 degrees cooler
than we saw on Friday, but that is still just a little below
average for this time of year. For Sunday and Monday we will see
an upper level ridge develop across the region. This ridge will
start a warm up for us and keep us dry. High temperatures on
Monday will run a few degrees above average. For the middle of
next week, both the extended models indicate that a trough will
move across the Southwest U.S., but how they handle the trough
makes a big difference in our weather. The GFS is faster and
further north, which would give us another strong wind event, and
this one is well timed in the afternoon to give us lots of winds.
But the ECMWF model is slower and a little further south. That
solution gives us some breezy winds, but it also give us a chance
for lowland rain and mountain snow showers. I have put a chance
for precipitation in the forecast, but I didn't hit it to hard.
Also the winds are a little elevated but again not to much. We'll
have to wait and see if we get a little better model consensus if
the next few model runs.
&&
.AVIATION...18Z TAF CYCLE...
VFR conditions continue to prevail thru the period. Mid to high
level clouds remain in the forecast thru tomorrow afternoon.
Winds will be generally from the north and northeast with speeds
AOB 10 kts.
&&
.FIRE WEATHER...
A mostly dry weather pattern is set across the area this week.
However, there will be a few exceptions. The first one is expected
on Friday and Saturday when we have chances for lowland rain and
mountain snow showers. Rainfall accumulations are expected to be
light, while snow accumulations should be below 3 inches in the Gila
region, and lower in the other mountain areas. Although the main
hazard with this system should be strong gusty winds that will
continue into the night hours on Friday night. This system moves
away quickly from the area, and it will be followed by an upper
ridge. These conditions will prevail through early next week. The
next system is expected by next Wednesday through Friday. Again it
brings a chance for lowland rain and mountain snow, but the main
hazard continues to be gusty winds. The good news is that even
though we will be mostly dry, minimum RH will be generally above 20%
across the area. Ventilation rates will be decent on Friday and
Saturday due to the stronger transport winds, but drop to the poor
category starting on Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 39 69 40 59 / 0 0 0 0
Sierra Blanca 38 69 37 56 / 0 0 0 0
Las Cruces 36 66 35 56 / 0 0 0 0
Alamogordo 34 66 31 56 / 0 0 20 0
Cloudcroft 27 47 20 34 / 0 0 20 0
Truth or Consequences 33 64 34 56 / 0 0 20 0
Silver City 31 55 28 46 / 0 10 70 0
Deming 31 66 31 55 / 0 0 40 0
Lordsburg 32 65 28 51 / 0 0 70 0
West El Paso Metro 42 68 40 59 / 0 0 0 0
Dell City 29 67 34 59 / 0 0 0 0
Fort Hancock 37 75 38 61 / 0 0 0 0
Loma Linda 37 65 35 53 / 0 0 0 0
Fabens 38 72 38 60 / 0 0 0 0
Santa Teresa 35 68 35 56 / 0 0 0 0
White Sands HQ 38 66 38 58 / 0 0 10 0
Jornada Range 30 66 32 56 / 0 0 10 0
Hatch 31 66 32 57 / 0 0 20 0
Columbus 34 68 35 56 / 0 0 20 0
Orogrande 34 67 35 57 / 0 0 10 0
Mayhill 33 59 27 48 / 0 0 20 0
Mescalero 28 56 23 44 / 0 0 20 0
Timberon 29 55 22 46 / 0 0 10 0
Winston 21 55 20 47 / 0 0 60 0
Hillsboro 27 60 27 55 / 0 0 40 0
Spaceport 31 65 30 55 / 0 0 20 0
Lake Roberts 24 54 22 46 / 0 0 70 0
Hurley 28 58 26 49 / 0 0 60 0
Cliff 26 61 28 51 / 0 10 80 0
Mule Creek 23 56 27 46 / 0 10 80 0
Faywood 32 59 29 51 / 0 0 50 0
Animas 30 66 28 54 / 0 0 60 0
Hachita 29 67 29 54 / 0 0 40 0
Antelope Wells 33 67 32 56 / 0 0 30 0
Cloverdale 35 60 33 50 / 0 0 40 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Friday evening through Saturday morning for
NMZ414>416.
TX...None.
&&
Crespo/BriceHazardous weather outlook, Jan 28, 4:28 AM MST, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 428 AM MST Thu Jan 28 2021 NMZ401>403-408-414>416-291130- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Eastern Black Range Foothills- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- 428 AM MST Thu Jan 28 2021 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest New Mexico. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Windy Friday and Friday night with west winds 20 to 30 mph. Loose objects may be blown around. Scattered snow showers Friday night and Saturday morning. Little accumulation expected, but roads could become slick in some spots. Otherwise no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NMZ404>407-409>413-417-TXZ418>424-291130- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin-Otero Mesa-Western El Paso County- Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 428 AM MST Thu Jan 28 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Windy Friday and Friday night with west winds 20 to 30 mph. Patchy blowing dust possible, and loose objects may be blown around. Light rain showers possible, mainly north and west of El Paso. Otherwise no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
Nearby
High Wind Watches in New Mexico, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.